Alert archive / Massachusetts / Severe Thunderstorm Warnings in 2025

Severe Thunderstorm Warning 59, NWS Boston/Norton, MA

August 14, 20255 counties in Massachusetts

NWS Boston/Norton, MA issued this severe thunderstorm warning at Aug 14, 2025, 6:56 PM EDT for 5 counties in Massachusetts. It was in force for 64 min. 6 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 14, 2025, 6:56 PM EDT (22:56 UTC)
Expired
Aug 14, 2025, 8:00 PM EDT
In force
64 min
Issued by
NWS Boston/Norton, MA
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Bristol County, MA, Middlesex County, MA, Norfolk County, MA, Plymouth County, MA, Suffolk County, MA

The radar

The Boston radar (KBOX), 17 km from the middle of the area, began a volume at 22:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 14, 7:00 PM EDTTSTM WND DMG1 Wsw Walpole, MATree and wires down on South Street. Relayed by amateur radio.
Aug 14, 7:14 PM EDTTSTM WND DMG1 Se Canton, MAIn Stoughton tree and wires down in area of Kenmore Road.
Aug 14, 7:20 PM EDTTSTM WND DMG1 Sse Randolph, MATree down on house in Howe Circle. Relayed by amateur radio.
Aug 14, 7:24 PM EDTTSTM WND DMG1 Nnw Avon, MATree down across road area of Pratt Street.
Aug 14, 7:26 PM EDTHAIL 1.51 Nw Rockland, MA
Aug 14, 7:39 PM EDTTSTM WND DMG1 S Whitman, MAIn Whitman two trees down in area of Auburn Street.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 6 storm reports to this severe thunderstorm warning; the first came 4 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Brookhaven, NY (KOKX), launched 12:00Z, 10.9 hours before the alert went out and 205 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brookhaven, NY at 12:00Z on 2025-08-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 287 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brookhaven, NY at 12:00Z on 2025-08-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 28 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
287 J/kg
Mixed-layer CIN
-49 J/kg
Mixed-layer LCL
551 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
28 m²/s²
0-3 km storm-relative helicity
21 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

646 
WUUS51 KBOX 142256
SVRBOX
MAC005-017-021-023-025-150000-
/O.NEW.KBOX.SV.W.0059.250814T2256Z-250815T0000Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Boston/Norton MA
656 PM EDT Thu Aug 14 2025

The National Weather Service in Boston/Norton has issued a

* Severe Thunderstorm Warning for...
  Southwestern Suffolk County in eastern Massachusetts...
  Norfolk County in eastern Massachusetts...
  Southern Middlesex County in northeastern Massachusetts...
  Northwestern Bristol County in southeastern Massachusetts...
  Northern Plymouth County in southeastern Massachusetts...

* Until 800 PM EDT.

* At 655 PM EDT, severe thunderstorms were located along a line 
  extending from Cohasset to Medfield, moving south at 15 mph.

  HAZARD...60 mph wind gusts and penny size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to trees and power lines.

* Locations impacted include...
  Boston, Brockton, Quincy, Taunton, Weymouth, Braintree, Randolph,
  Franklin, North Attleborough, Norwood, Milton, Stoughton,
  Bridgewater, Marshfield, Attleboro, Dedham, Walpole, Mansfield,
  Middleborough, and Easton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4185 7129 4221 7141 4234 7082 4222 7068
      4201 7060
TIME...MOT...LOC 2255Z 344DEG 15KT 4232 7074 4217 7130 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

JWD
3 follow-up statements
315 
WWUS51 KBOX 142316
SVSBOX

Severe Weather Statement
National Weather Service Boston/Norton MA
716 PM EDT Thu Aug 14 2025

MAC017-025-142326-
/O.CAN.KBOX.SV.W.0059.000000T0000Z-250815T0000Z/
Suffolk MA-Middlesex MA-
716 PM EDT Thu Aug 14 2025

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN SUFFOLK AND
SOUTHERN MIDDLESEX COUNTIES IS CANCELLED...

The storms which prompted the warning have moved out of the warned 
area. Therefore, the warning has been cancelled.

&&

LAT...LON 4185 7129 4216 7140 4217 7139 4230 7077
      4222 7068 4201 7060
TIME...MOT...LOC 2316Z 349DEG 22KT 4224 7071 4213 7098 4213 7128 

$$

MAC005-021-023-150000-
/O.CON.KBOX.SV.W.0059.000000T0000Z-250815T0000Z/
Norfolk MA-Bristol MA-Plymouth MA-
716 PM EDT Thu Aug 14 2025

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM EDT
FOR CENTRAL NORFOLK...NORTHWESTERN BRISTOL AND NORTHERN PLYMOUTH
COUNTIES...

At 716 PM EDT, severe thunderstorms were located along a line
extending from near Scituate to Abington to Walpole, moving south at
25 mph.

HAZARD...Ping pong ball size hail and 60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to trees and power lines.

Locations impacted include...
Brockton, Quincy, Taunton, Weymouth, Braintree, Randolph, Franklin,
North Attleborough, Norwood, Milton, Stoughton, Bridgewater,
Marshfield, Attleboro, Dedham, Walpole, Mansfield, Middleborough,
Easton, and Hingham.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.

Continuous cloud to ground lightning is occurring with these storms.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

&&

LAT...LON 4185 7129 4216 7140 4217 7139 4230 7077
      4222 7068 4201 7060
TIME...MOT...LOC 2316Z 349DEG 22KT 4224 7071 4213 7098 4213 7128 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.50 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

JWD
896 
WWUS51 KBOX 142338
SVSBOX

Severe Weather Statement
National Weather Service Boston/Norton MA
738 PM EDT Thu Aug 14 2025

MAC005-021-023-150000-
/O.CON.KBOX.SV.W.0059.000000T0000Z-250815T0000Z/
Norfolk MA-Bristol MA-Plymouth MA-
738 PM EDT Thu Aug 14 2025

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM EDT
FOR SOUTHERN NORFOLK...NORTHWESTERN BRISTOL AND CENTRAL PLYMOUTH
COUNTIES...

At 737 PM EDT, severe thunderstorms were located along a line
extending from near Marshfield to East Bridgewater to Foxborough,
moving south at 15 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         trees and power lines.

Locations impacted include...
Brockton, Taunton, Weymouth, Braintree, Randolph, Franklin, North
Attleborough, Stoughton, Bridgewater, Marshfield, Attleboro, Walpole,
Mansfield, Middleborough, Easton, Hingham, Canton, Norton, Scituate,
and Pembroke.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Continuous cloud to ground lightning is occurring with these storms.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4185 7129 4209 7137 4212 7132 4223 7074
      4222 7068 4201 7060
TIME...MOT...LOC 2337Z 343DEG 11KT 4216 7068 4202 7095 4205 7125 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

JWD
844 
WWUS51 KBOX 142356
SVSBOX

Severe Weather Statement
National Weather Service Boston/Norton MA
756 PM EDT Thu Aug 14 2025

MAC005-021-023-150005-
/O.EXP.KBOX.SV.W.0059.000000T0000Z-250815T0000Z/
Norfolk MA-Bristol MA-Plymouth MA-
756 PM EDT Thu Aug 14 2025

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN NORFOLK...
NORTHWESTERN BRISTOL AND CENTRAL PLYMOUTH COUNTIES WILL EXPIRE AT 800
PM EDT...

The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning will be allowed to expire.

However, minor street flooding will occur as the storms head through 
southeast Massachusetts.

&&
LAT...LON 4185 7129 4209 7137 4212 7132 4223 7074
      4222 7068 4201 7060
TIME...MOT...LOC 2355Z 344DEG 15KT 4216 7068 4202 7095 4205 7125 

$$

JWD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 14, 2:41 PM EDT, 4 hours 15 minutes earlier.

Area forecast discussion, Aug 14, 2:41 PM EDT, 4 hours 15 minutes before
Area Forecast Discussion
National Weather Service Boston/Norton MA
241 PM EDT Thu Aug 14 2025

.SYNOPSIS...
Scattered showers and thunderstorms again today along with a
low risk for some urban flash flooding. Seasonable temperatures
and lower humidity levels are expected for Friday and Saturday,
although temperatures briefly warm up again for Sunday. After
midweek, our next chance for rain is with a cold front which
looks to move in on Monday.

&&

.NEAR TERM /THROUGH TONIGHT/...
Key messages...

* Scattered showers and thunderstorms possible this afternoon
  and evening, some of which could lead to localized urban flash
  flooding.

The surface low slowly moving offshore has draped a stalled
cold front across southern New England which will finally push
out later tonight. Over southeast MA and RI, ahead of the front,
a plume of anomolously deep moisture sits with PWATs near 2
inches. This, together with tall-skinny CAPE profiles, deep warm
cloud depths, and slow storm motion will mean a risk of some
storms bringing heavy downpours that could lead to localized
flash flooding. The greatest risk will remain ahead of the
front, over the South Coast and southern RI, as a swath of dry
air is quickly moving into western MA behind the front. Will
likely see a few quick pop-ups in western MA and/or northern RI,
but they should be very brief. Any flooding issues are expected
to be isolated as opposed to widespread. We continue to carry
the Marginal Risk (level 1 or 4) of flash flooding. The
positively tropical-feeling airmass continues for one more day
as highs reach well into the 80s with dewpoints in the 70s.
Drier air kicks in behind the front later tonight.

&&

.SHORT TERM /FRIDAY THROUGH FRIDAY NIGHT/...
Key messages...

* Cooler temperatures and drier weather kick off the weekend.

Friday stands to be more tolerable temperature-wise. Afternoon
temps will still be in the low to mid 80s, but dewpoints will be
significantly lower... in the upper 50s to low 60s. The dry
airmass moving in behind the cold front will clear out skies and
bring plenty of sunshine to kick off the weekend.

&&

.LONG TERM /SATURDAY THROUGH THURSDAY/...
Key Messages:

* Seasonable temperatures with lower humidity levels Sat

* Warmer and more humid Sunday with chances for
  showers/thunderstorms in afternoon/evening.

* Cooler next week with potential for some scattered showers
  Tues- Thurs in spots.

Saturday:

Surface pressure persists over southern New England Saturday
keeping conditions dry with seasonable temperatures. Highs
temperatures should range in the low to mid 80s. Weak pressure
gradient and high pressure center in the east will support
easterly component winds/localized sea breezes along the east
coastline. This will keep the coastal areas a bit cooler in the
mid-upper 70s.

Sunday:

A shortwave trough in the mid-level flow aloft moves through on
Sunday with an accompanying cold front. Surface winds turn more
southwesterly with brief advection of higher moisture/dewpoint
air into southern New England. Weak warm advection will bring
temperatures into the mid-upper 80s with elevated humidity
levels making it feel like low 90s. Daytime heating, moisture,
and an approaching front/shortwave should support development of
afternoon showers and thunderstorms. Deterministic and ensemble
guidance show at least marginal instability in place with some
uncertainty on how far east the instability axis extends into
southern New England. Upper level forcing appears to be limited
overall, so coverage will be more likely scattered in nature.
Overall there will be low chances (25-40%) for afternoon-early
evening showers and thunderstorms, with better chances further
west.

Next Week:

The cold front will push through the region overnight Sunday
into early Monday bringing in a cool airmass to start the week.
Ensemble guidance shows the airmass to be below normal with
850mb temperatures 10-12C. This will bring much cooler highs in
the 70s, perhaps a few 80s in the CT Valley. Flow aloft will be
generally weak troughing with a weak shortwave or two moving
through during the week. This may bring weak isolated to
scattered showers. Given fairly weak forcing and uncertainty in
timing of the waves this far out, timing of precipitation is low
confidence still. Although there seems to be chunks of members
showing higher probabilities for seeing showers
Tuesday/Wednesday and potentially into Thursday. Confidence
should increase as we get closer, but overall not expecting any
significant rainfall with these weaker shortwaves.

Still very far away, but overall activity in the tropics has
seen an uptick in the past few weeks. We continue to monitor for
impacts from tropical system Erin as it recurves N/NE'ward (in
some fashion) late next week. At this point, any impact will be
offshore (marine, rip currents, surf). Again, this will continue
to be monitored as we get closer and more confident/detailed
information will become available.

&&

.AVIATION /19Z THURSDAY THROUGH TUESDAY/...
Forecaster Confidence Levels...

Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.

18z TAF Update:

Today...Moderate confidence overall. Low confidence in
placement/timing of showers/storms.

Scattered showers and t-storms are possible again this
afternoon and evening. Confidence is lower with respect to
timing and chances as coverage is more scattered in nature.
Lightning, brief gusty winds/outflows, and heavy rain possible
in any storms.

Tonight...Moderate confidence.

VFR. A few lingering showers and storms possible early in the
evening. VFR for most terminals. Potential for low stratus and
fog/mist for Cape/Islands tonight.

Friday...High confidence.

VFR. NE winds 5-10 kts.

KBOS terminal...Moderate confidence in TAF. Lower confidence in
TSRA chances today, but would likely be in the 20-23Z.

KBDL terminal...Moderate confidence in TAF. Could see some pop-
up showers/t-storms this evening, but confidence is too low to
mention in TAF.

Outlook /Saturday through Tuesday/...

Saturday through Saturday Night: VFR.

Sunday: VFR. Breezy. Slight chance SHRA, slight chance TSRA.

Sunday Night through Monday: VFR. Breezy. Slight chance SHRA.

Monday Night: VFR. Slight chance SHRA.

Tuesday: Breezy. Slight chance SHRA.

&&

.MARINE...
Forecaster Confidence Levels...

Low - less than 30 percent.
Medium - 30 to 60 percent.
High - greater than 60 percent.

High confidence through the period.

Winds increase out of the southwest to 10 to 15 knots this
afternoon with a slight chance for an afternoon/evening
thunderstorm. Storms should diminish shortly after moving out
over the waters if they make it that far.

Seas remain in the 2-3 foot range. A cold front will cross the
coastal waters late tomorrow afternoon resulting in a wind shift
to the northwest. Overall quiet conditions over the marine
zones for the foreseeable future.

Outlook /Saturday through Tuesday/...

Saturday through Saturday Night: Winds less than 25 kt.

Sunday: Winds less than 25 kt. Slight chance of rain showers.

Sunday Night: Low risk for Small Craft Advisory winds with
gusts up to 25 kt. Seas locally approaching 5 ft. Slight chance
of rain showers.

Monday: Winds less than 25 kt. Areas of seas approaching 5 ft.
Slight chance of rain showers.

Monday Night through Tuesday: Winds less than 25 kt. Areas of
seas approaching 5 ft.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...None.
MA...None.
RI...None.
MARINE...None.

&&

SYNOPSIS...McMinn/Mensch
NEAR TERM...KJC/McMinn
SHORT TERM...KJC/McMinn
LONG TERM...Mensch
AVIATION...KJC/McMinn/Mensch
MARINE...McMinn

The office that day

Everything else NWS Boston/Norton, MA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 14, 4:54 PM EDTSpecial Marine WarningBOX66 min
Aug 14, 5:33 PM EDTSpecial Marine WarningBOX46 min
Aug 14, 5:51 PM EDTSpecial Marine WarningBOX54 min
Aug 14, 6:41 PM EDTSpecial Marine WarningBOX64 min

Nearby

Severe Thunderstorm Warnings in Massachusetts, 2025Every severe thunderstorm warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.